Kentucky, 2008

Hail and Damaging Winds in Kentucky, January 29, 2008

January 29, 2008 · NWS PAH · 26 events in 20 counties and zones

A powerful cold front moved rapidly southeast across western Kentucky during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it crossed southeast Missouri, then swept east across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.4 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful cold front moved rapidly southeast across western Kentucky during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it crossed southeast Missouri, then swept east across western Kentucky. Widespread damaging winds accompanied the line of storms. Temperatures fell about 30 degrees in less than one hour when the very strong cold front passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 4:13 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 29, 4:13 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HIGH WIND WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST TUE JAN 29 2008

.DISCUSSION...
THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
MO...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IL...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IN...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 4:22 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 PM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY THIS EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.
SHOWER AND THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND JUST AHEAD
OF THIS BOUNDARY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY IS
EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND
STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTHWEST
SHIFTING TO THE NORTHWEST WITH THE FRONTAL PASSAGE. WINDS WILL
AVERAGE 30 TO 40 MPH WITH GUSTS OF 50 MPH LIKELY...AND UP TO 65 TO
70 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT.
REFER TO THE HIGH WIND WARNING FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

PS/JAP

In the hours before

Local storm report, Jan 29, 4:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     CAPE GIRARDEAU          37.31N 89.55W
01/29/2008                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            CONFIRMED FUNNEL CLOUD REPORTED NEAR PROCTOR AND GAMBLE.
            CLOUD HAS ROTATION. UNCONFIRMED TORNDADO REPORTED NEAR
            GORDONVILLE.

&&

SMITTY
Local storm report, Jan 29, 4:27 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     DAHLGREN                38.20N 88.68W
01/29/2008                   HAMILTON           IL   TRAINED SPOTTER

            GARAGE ROOF BLOWN OFF WITH WIND GUSTS ESTIMATED 50 MPH.

&&

SMITTY
Local storm report, Jan 29, 4:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             MURPHYSBORO             37.77N 89.34W
01/29/2008  M0.75 INCH       JACKSON            IL   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED THROUGHOUT COMMUNITY WITH TREES
            DOWN.

&&

SMITTY
Local storm report, Jan 29, 4:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     MINER                   36.89N 89.53W
01/29/2008                   SCOTT              MO   NWS EMPLOYEE

            UPDATE...TOTAL OF 5 KNOWN TRACTOR-TRAILERS BLOWN OVER
            ALONG PORTIONS OF INTERSTATE 55. LATEST REPORT NEAR MILE
            MARKER 77.

&&

SMITTY
Local storm report, Jan 29, 4:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
436 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             BENTON                  38.01N 88.92W
01/29/2008  M0.88 INCH       FRANKLIN           IL   LAW ENFORCEMENT

            NICKLE SIZE HAIL REPORTED IN BENTON ALONG INTERSTATE 57.

&&

SMITTY
Local storm report, Jan 29, 4:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     KEENES                  38.34N 88.64W
01/29/2008                   WAYNE              IL   TRAINED SPOTTER

            ROOFS OFF OF BUILDINGS AND FARM SILO DESTROYED. TREES
            UPROOTED AND SOME TOP OF TREES BLOWN OFF. DAMAGE REPORTED
            TO OUTBUILDING.

&&

SMITTY

The radar

The Paducah radar (KPAH), 23 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
January 29, 4:38 PM CST to 4:47 PM CST
Where
Ballard County, 0.64 mi SE of Oscar to 1.12 mi ESE of Hinkleville
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.124, -89.021

Large limbs and trees were down throughout the county. About three miles south of LaCenter, part of a roof was blown off a house. A barn was blown onto a roadway about three miles south of Kevil. Most of the tree and power line damage was reported from 3 miles northwest of LaCenter to 8 miles southwest of LaCenter.

Thunderstorm Wind, Hickman

When
January 29, 4:40 PM CST
Where
Hickman County, 1.59 mi SW of Croley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.612, -88.949

A power pole fell across U.S. Highway 51, blocking traffic. A tree fell across the same highway near mile marker 14.

Thunderstorm Wind, Carlisle

When
January 29, 4:41 PM CST
Where
Carlisle County, Bardwell
Measured
60 kt (69 mph) measured gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
36.870, -89.020

A portable horse barn was blown onto U.S. Highway 51. A pavilion covering picnic tables was destroyed. Several trees were uprooted, and large limbs were blown down. Part of the roof of a new storage building was blown off. Power lines were down. A wind gust to 69 mph was measured at the Bardwell Fire Department and County Rescue Squad building.

Thunderstorm Wind, McCracken

When
January 29, 4:50 PM CST to 5:05 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to 0.96 mi SSW of Reidland
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
37.070, -88.770

The roof was blown off of a mobile home near the Ohio River west of Paducah. A nearby house was struck by a falling tree. A large tree limb fell on a house in Paducah, causing considerable damage. A power pole was snapped in Paducah. A fence was blown down in Reidland. Eight trees were blown down southwest of Barkley Regional Airport near the Ballard County line. A wind gust to 64 mph was measured at Barkley Regional Airport west of Paducah.

Thunderstorm Wind, Fulton

When
January 29, 4:56 PM CST
Where
Fulton County, Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.520, -88.870

In Fulton, some shingles were blown from roofs. A few trees were blown down.

Thunderstorm Wind, Graves

When
January 29, 5:00 PM CST to 5:15 PM CST
Where
Graves County, Mayfield to 1.67 mi SE of Wingo
Measured
56 kt (64 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
36.730, -88.630

Numerous trees and power lines were blown down around the county. Cleanup crews were removing downed trees through the night and the following day. In Mayfield, about a dozen trees and large tree limbs were down throughout the community. Five power poles were snapped. The roof was blown off a baseball dugout, fencing was knocked down, and bleachers were damaged. In the Sedalia area, several trees were down, blocking Highways 381 and 303. A fallen tree damaged a house and a nearby propane tank. Metal was torn off hangars at the Mayfield-Graves County Airport. At least three barns were blown across highways across the county. One person was injured when their vehicle struck a downed tree on U.S. Highway 45 just south of Wingo. The steeple of a church was toppled.

Thunderstorm Wind, Graves

When
January 29, 5:00 PM CST
Where
Graves County, Dublin
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.730, -88.800

Steel patio furniture was blown around. A tin roof was blown off a mobile home. A car was damaged by the roof. A carport was blown away. The roof was torn from a back deck, and a front porch was damaged. A garage was destroyed. A horse was blown onto a road. The horse was badly injured and was euthanized.

Thunderstorm Wind, Livingston

When
January 29, 5:10 PM CST to 5:15 PM CST
Where
Livingston County, 0.69 mi N of Smithland to 0.65 mi SE of Burna
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.140, -88.400

Numerous trees were down, blocking roadways countywide. A horse trailer was blown over on U.S. Highway 60.

Thunderstorm Wind, Calloway

When
January 29, 5:14 PM CST
Where
Calloway County, 1.96 mi WNW of Coldwater
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.657, -88.484

Significant damage occurred to a few houses in a small subdivision along Kentucky 121 near the Graves County line. Windows were blown in, and a set of stairs was blown onto a porch. A nearby shop of block construction on Route 121 was blown down. The roof was blown into the yard, and a nearby vehicle was heavily damaged. The roof was slightly displaced from a nearby house. A barn was destroyed, and trees were uprooted and snapped.

Thunderstorm Wind, Marshall

When
January 29, 5:16 PM CST to 5:22 PM CST
Where
Marshall County, Calvert City to 0.85 mi NW of Hardin
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
37.030, -88.350

An empty tractor-trailer rig was blown over on a ramp from Interstate 24 to the southbound Purchase Parkway. In Benton, two large sections of roof were lifted off an antique store. Around the county, several outbuildings were destroyed, and roofs were damaged. A tree fell on a parked car between Benton and Hardin.

Thunderstorm Wind, Crittenden

When
January 29, 5:21 PM CST to 5:33 PM CST
Where
Crittenden County, 2.12 mi NNW of Crayne to 1.06 mi WNW of Repton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.297, -88.099

Several trees and some power lines were reported down across the county.

Thunderstorm Wind, Livingston

When
January 29, 5:22 PM CST
Where
Livingston County, 0.55 mi E of Salem
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.270, -88.240

A building was damaged, and a shed was destroyed.

Thunderstorm Wind, Calloway

When
January 29, 5:22 PM CST to 5:37 PM CST
Where
Calloway County, Lynn Grove to 2.51 mi E of New Concord
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.600, -88.430

Numerous trees and large limbs were down near the Murray State University campus. A wind gust to 62 mph was measured at the Calloway County airport. A metal shed was blown over at Dexter. Highway 94 was blocked for three to four hours by trees. One building at a seed company on Highway 299 was destroyed. Numerous trees were blown down in the southeast part of the county. A barn was blown down near Browns Grove. A number of trees and power lines were down across the county. Shingles were blown off buildings.

Thunderstorm Wind, Livingston

When
January 29, 5:26 PM CST
Where
Livingston County, 0.88 mi NW of Grand Rivers
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
37.010, -88.240

At least nine sailboats were blown over that were stacked in drydock. Nearby trees were down.

Hail, Calloway

When
January 29, 5:28 PM CST
Where
Calloway County, 0.69 mi S of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.610, -88.320

Funnel Cloud, Calloway

When
January 29, 5:30 PM CST
Where
Calloway County, 0.69 mi S of Murray
Reported by
Trained Spotter
Coordinates
36.610, -88.320

A funnel was reported with rotation along Highway 161. A wall cloud was also observed.

Thunderstorm Wind, Lyon

When
January 29, 5:30 PM CST to 5:40 PM CST
Where
Lyon County, 2.74 mi WSW of Kuttawa to 2.31 mi NW of Saratoga
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.053, -88.165

Trees and power lines were blown down countywide. Minor structural damage occurred, mainly to roofs.

Thunderstorm Wind, Henderson

When
January 29, 5:30 PM CST
Where
Henderson County, 1 mi N of Henderson to 3.05 mi SE of White City
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.844, -87.580

At Ellis Park, the roof was torn off the equipment building. Two barns were damaged or destroyed. Trees and power lines were blown down. Power lines and a few trees were blown down in Henderson.

Thunderstorm Wind, Webster

When
January 29, 5:35 PM CST to 5:50 PM CST
Where
Webster County, 1.52 mi E of Derby to 0.46 mi N of Sebree
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
37.467, -87.893

A few trees were blown down across the county. Kentucky Highway 120 was blocked at the Crittenden County line near the Tradewater River bridge.

Thunderstorm Wind, Caldwell

When
January 29, 5:45 PM CST
Where
Caldwell County, Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.120, -87.870

Trees were blown down in the city and surrounding county roads. Some bricks were blown off buildings.

Thunderstorm Wind, Trigg

When
January 29, 5:45 PM CST
Where
Trigg County, Linton to Cadiz
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.680, -87.900

At least two barns were destroyed. At the county recreation complex, roofs were blown off the maintenance shed and two dugouts. Power poles were blown over. Trees were down across roadways all over the county, but more commonly from Linton to around Donaldson Creek.

Thunderstorm Wind, Hopkins

When
January 29, 5:53 PM CST to 6:00 PM CST
Where
Hopkins County, Dawson Spgs to Madisonville
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
37.170, -87.700

A number of trees were down countywide, including some on roadways. One house was heavily damaged when a 100-foot oak tree landed in the living room. The Pennyrile Parkway exit on U.S. Highway 62 near Nortonville was blocked by a fallen tree. A tree damaged the window and side of a house in Nortonville. An apartment building in Dawson Springs received damage. A moving vehicle struck a fallen tree in Dawson Springs. Half of Dawson Springs was without power. A tree toppled onto a moving truck in a rural area, but the driver was not injured. A radiator repair shop sustained roof damage. Power lines were down in Madisonville.

Thunderstorm Wind, Daviess

When
January 29, 6:00 PM CST to 6:15 PM CST
Where
Daviess County, Owensboro to 2.48 mi SE of Masonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.770, -87.120

Four trees were blown down, including one on a power line. U.S. 231 was blocked by a fallen tree at the Ohio County line.

Thunderstorm Wind, Christian

When
January 29, 6:05 PM CST to 6:17 PM CST
Where
Christian County, 0.74 mi SSW of Crofton to 0.51 mi NNE of Garretsburg
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.040, -87.484

At a shopping mall in Hopkinsville, glass windows were blown out of a department store. A woman was injured when a flying glass pane struck her in the back. She was treated at a hospital for cuts to her back. Five tractor-trailer rigs were blown over, including one blown over on Interstate 24. One of the trucks was a fuel tanker that was leaking fuel. Widespread tree damage was reported from Crofton through Hopkinsville. Hundreds of trees were blown down, despite not being in leaf. At least a few cars were damaged by falling trees. At an industrial park, two storage buildings sustained roof damage. Another building collapsed. Several utility poles were snapped. Lots of shingles were ripped off roofs. A couple of mobile homes were damaged. A commercial building sign was blown over. A wind gust to 69 mph was measured at the Fort Campbell weather station.

Thunderstorm Wind, Todd

When
January 29, 6:20 PM CST to 6:30 PM CST
Where
Todd County, 1.79 mi ESE of Trenton to 2.03 mi ENE of Sharon Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.715, -87.238

Widespread downed trees and power lines were reported countywide. On Highway 106 northeast of Sharon Grove, an old mobile home that was not tied down was flipped over. In the same area, four to five large oak trees were down, and a garage was damaged. The roofs on a house and garage were heavily damaged. Two buildings used for storage were destroyed. Several houses and barns in the area sustained minor damage.

Thunderstorm Wind, Muhlenberg

When
January 29, 6:20 PM CST to 6:30 PM CST
Where
Muhlenberg County, Powderly to Drakesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.230, -87.170

About 15 trees fell on roads and into power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70157, 72543, 71605, 70152, 71779, 70160, 72907, 70158, 71609, 71597, 71598, 70164, 70166, 70165, 70155, 70154, 71599, 71840, 72908, 71775, 72487, 71603, 71813, 71601, 71602, 72513.